Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 112, NWS Quad Cities, IA

July 29, 20254 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 29, 2025, 2:05 AM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2025, 2:05 AM CDT (07:05 UTC)
Expired
Jul 29, 2025, 2:45 AM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 106 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:38 AM CDT, 1 hour 27 minutes earlier. Its key messages:

  • Strong to severe storms are expected to affect the area later this evening into the overnight. The main risk from any severe thunderstorm would be damaging winds, tornadoes and heavy rainfall.
  • Another round of strong to severe storms are possible later tomorrow as well.
  • Depending on the storms tonight, the heat advisory for tomorrow may need to be extended further north.
  • Pattern change mid to late week to usher in cooler, more seasonable and drier conditions.
Area forecast discussion, Jul 29, 12:38 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 AM CDT Tue Jul 29 2025

.KEY MESSAGES...

- Strong to severe storms are expected to affect the area later this
  evening into the overnight. The main risk from any severe
  thunderstorm would be damaging winds, tornadoes and heavy
  rainfall.

- Another round of strong to severe storms are possible later
  tomorrow as well.

- Depending on the storms tonight, the heat advisory for
  tomorrow may need to be extended further north.

- Pattern change mid to late week to usher in cooler, more
  seasonable and drier conditions.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 304 PM CDT Mon Jul 28 2025

Active short term period with the potential for some higher end
severe weather this evening and into the overnight along with
more heat tomorrow. A wave and/or MCV(s) from convection
upstream should re- initiate convection across the Dakotas/NE
this afternoon. These waves have sufficient deep layer shear for
updraft organization. This tied with large buoyancy set the
stage for severe storms this evening and overnight. The main
question of timing still remains and where the actual genesis
region of this MCS(s) is. The main issue tied to timing is
intensity of the convection and the potential for QLCS
tornadoes. The later in the overnight, the less strong severe
storms are expected. However, the environment is primed for a
long track wind producing MCS that will impact the area tonight
into the early AM. Additional details on two possible scenarios
tonight can be found in our DSS packet.

Diving into what we do know, the first thing is the track of any
MCS. The MLCAPE gradient has consistently been forecast to
bisect the CWA. The gradient runs from SW MN into the QCA. This
gradient is where we expect storms to track along. This has been
consistent through the forecast period. This is also why we
have seen the SPC forecasts shift south and east through the
day. The other thing we do know is that the environment will be
conducive to strong winds. In the enhanced risk area, wind
gusts in excess of 75 mph are possible. As these storms
approach the QCA, these winds will decrease in intensity however
gusts from 50 to 60 and even 70mph are possible.

There remains a tornado risk with this system. Overall the GFS
has lower 0-3km shear values compared to earlier runs however,
any MCVs not depicted well in those model resolutions may
actually result in higher shear. So I still think a tornado
threat remains.

Redevelopment of showers and storms are possible tomorrow, the
exact location of those storms are uncertain due to where the
boundary could set up. We could see severe weather again later
tomorrow, but unsure what that may look like at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 314 AM CDT Mon Jul 28 2025

Showers and thunderstorms along with not as hot temps may be in
line for Wed in a mid week pattern flux and the beginning of a
transition to steering northwesterlies acrs the north central
CONUS. But this may bring some heavy rain and possible severe
weather along the associated cold front push on Wed. Veering
boundary layer profiles to the northeast Wed night to really
begin the cooler temp draw, with lows by Thu morning in the
lower 60s or even some upper 50s.

Thursday through Sunday...The period of weather most of us have been
waiting for and a reprieve from the humidity soup. Northwest flow and
re-enforicng rounds of GRT LKS LLVL ridging to make for a stretch of
seasonably pleasant weather, with highs in the upper 70s to low 80s
and overnight low temps in the 50s to low 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Jul 29 2025

Bow echo of strong to severe storms will sweep through eastern
Iowa and northern Illinois by 14z/29. Potential for gusts to 50
knots with IFR conditions across eastern Iowa through 10z/29.
After 14z/29 diurnal heating may result in 10-20% coverage of
storms during the afternoon. Density altitudes may approach or
exceed 3 kft 18z/29 through 01z/30. Another bow echo of strong
to severe storms is expected across eastern Iowa after 06z/30.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ076>078-087>089-098-099.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ025-026-034-035.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ009-010.

&&

SHORT TERM...Gibbs
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Jul 28, 8:59 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
859 PM CDT Mon Jul 28 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
859 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

A line of thunderstorms is expected to move across portions of
the area from the northwest after midnight tonight. There is a
Enhanced Risk (level 3 out of 5) for severe weather generally
along and north of Highway 30 in Iowa. Elsewhere there is either a
marginal (1 of 5) or slight (2 of 5) risk. Damaging winds and
spin-up tornadoes will be the primary threats with tonight's
storms.

Some local tributary rivers are experiencing flooding from recent
heavy rainfall. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

More rounds of thunderstorms will be possible across portions of the
Outlook Area Tuesday through Wednesday. Damaging winds and locally
heavy rainfall producing flooding will be possible both days. The
entire Outlook Area is in a Marginal(level 1 out of 5)Risk for
severe weather on Tuesday.

Depending on storms and lingering clouds, heat index values of
100 to 110 degrees will be possible Tuesday afternoon. There is a
Heat Advisory in effect Tuesday afternoon for areas generally
south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

12

In the hours before

Local storm report, Jul 28, 10:11 PM CDT, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1011 PM CDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     Tstm Wnd Gst     Dubuque Regional Arpt   42.40N 90.71W
07/28/2025  M59 MPH          Dubuque            IA   ASOS

            Missed report from DBQ ASOS.

&&
Local storm report, Jul 29, 1:46 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
146 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Tstm Wnd Dmg     Hazleton                42.62N 91.91W
07/29/2025                   Buchanan           IA   Emergency Mngr

            Trees down in town.

&&
Local storm report, Jul 29, 1:49 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
149 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tstm Wnd Dmg     Independence            42.47N 91.89W
07/29/2025                   Buchanan           IA   Emergency Mngr

            Tree down in town.

&&
Local storm report, Jul 29, 2:05 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
205 AM CDT Tue Jul 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tstm Wnd Dmg     2 NE Independence       42.49N 91.87W
07/29/2025                   Buchanan           IA   Public

            Large tree down. Many 1-3 inch diameter
            branches down.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:40 PM CDTRiver Flood WatchDVNClinton, Scott37 hr
Jul 29, 1:12 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNBuchanan63 min
Jul 29, 1:27 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Delaware, Jones, Linn78 min
Jul 29, 2:24 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington53 min
Jul 29, 2:31 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Dubuque, Jones44 min
Jul 29, 2:47 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Muscatine, Scott58 min
Jul 29, 2:55 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Johnson, Keokuk, Van Buren, Washington41 min
Jul 29, 3:35 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Lee, Louisa55 min
Jul 29, 10:51 AM CDTRiver Flood WatchDVNLouisa, Muscatine21 days
Jul 29, 10:51 AM CDTRiver Flood WatchDVNLouisa21 days
Jul 29, 3:23 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Mercer, Rock Island, Whiteside55 min
Jul 29, 4:24 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough, Warren51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.